A dash of Pepper…

…with a splash of Mint

Walking with the Lord..

Posted by Pepper on October 18, 2016

I stayed away from the blog, my piling emails and other media platforms for a few days, but today, I had to come back here to say a big Thank you! I have gotten so much of love and support, I am overwhelmed. I will reply to every comment and mail I’ve received in a few days time. For now, I just wanted to let you know how much it means to me.

Since I didn’t want to talk about my problem and then leave behind a suspenseful silence, here is a short update. When I last posted, I was using steroid eye drops around 6 times a day. This past week, we moved it to 4 times a day and my eyes haven’t flared. For this, I am extremely grateful, but I have to keep in mind that while the doctors tapered my eye drops, they added an oral steroid to my treatment plan. I have to take this 3 times a day. Prednisone, in case you care to know. The taste of these tablets is extremely bitter and makes me go bleigh every time I force them down. I am currently tripping on Prednisone but that is keeping my eyes quiet.

The plan is to taper my eye drops to 3 times a day in the next few days and let it stay that way for another week. We basically taper every week until I finally stop the drops. The oral steroids will however continue for a another month and a half atleast. Constant use of this awful steroid makes you gain weight and gives you what is popularly called a ‘moon face’. But you know what? I don’t care. I don’t mind being fat and droopy faced as long as I am healthy otherwise. And hopefully, I won’t get fat or droopy faced either.

What does the future hold? I still don’t know. I’ve spent a lot of time reading up about this disease and with the progress we’ve made in the field of medicine, thankfully very few people lose their sight because of this. What it takes in order to preserve your sight is however, another story. There are several people who are able to stay flare free ONLY as long as they are on the steroids. The moment they stop the steroids, they flare. Like we all know, living on steroids is not sustainable. So they put you on other heavy medication that suppresses your immune system for a few years.

In India, if you are unable to wean off the steroids and stay flare free, they put you on Methotrexate directly. If you don’t know this, Methotrexate is the most common drug used in Chemotherapy and comes with many side effects. It is also the drug they use to induce abortions. I think I started feeling depressed when my doctors told me what was in store for me if the steroids didn’t work. They said I’d have to be on the Methotrexate for years on end. A cold fear gripped my heart and I was unable to feel any kind of joy. My thoughts followed the same trail on a loop. How could I be affected by an illness as horrible as this? I mean, people fall sick. They catch a cold and develop a fever. Some have it worse and go on to get diseases like Jaundice and Typhoid and Malaria. They’re sick for a few weeks but they come out of it. Nobody I know was facing the probability of being on a chemo drug for years. Not at my age.

And then finally I felt the fog lift one day. I felt totally ashamed for thinking the way I did. MANY people have it worse. How could I be so blind? Heck, I have Oregano in my own family to learn from. He’s suffered such a great setback and has yet managed to turn around his life.Even after his transplant he lives on a cocktail of deadly meds, and he is still happy and well. Why was my situation so terrible? I figured my biggest fear was the mere idea of being put on Methotrexate. So I decided to educate myself further about its usage in treating Uveitis. From what I read, they put you on a very low dose of the drug. Nothing like the dose they use to treat cancer. So the side effects are far fewer. Moreover, you take a small dose every week and most people are able to live a very normal life.

How bad does that sound? Not very, right? I mean, that is the worst case scenario and if that is the chosen plan for me, I will bow down to it with dignity. For now, I still have reason to hope that I will NEVER need it. I just have to wait for the moment of truth though. If I am able to stop the steroids and stay flare free for 3 months, then they will consider me to be in ‘remission’. I have no way of knowing until I crawl to the end. Here is to quiet eyes for me.

PS – The title is a famous song we used to sing in our school assembly. I find myself humming it in my head a lot these days. Lift up your hearts, for you are walking with God..

Advertisements

15 Responses to “Walking with the Lord..”

  1. jan said

    Hi Pepper, glad to read the update 🙂

  2. Aruna said

    Happy to hear a positive update, Pepper! I’m glad you’re coping well.
    I love your attitude and I have a lot to learn from you.
    Best wishes for a full recovery.

    Regards
    Aruna

  3. The Bride said

    Hi, I meant to write to you when you last posted, but I’ve been running around due to a similar problem to yours. My son has also been having non-stop red eyes and itching. It isn’t too bad in the scheme of things but he’s also been on a steroid. I’m hoping against hope that his eyes will settle down when the weather does as the doctors have said, but I don’t know. (and yikes I just remembered we didn’t put his drops this morning. gahhhhh).

    • The Bride said

      Ouff and the most important thing. I hope your eyes don’t require the methotrexate and the steroids can solve it.

    • Pepper said

      Oh poor little boy. The constant red eye must be annoying. Even the drops. Would you believe I was (and still am) scared of the drops falling in my eyes. For some reason it makes me panic and the initial few times Mint had to hold me down to put them. It’s great that Nene is able to take the drops. I’m sure his eyes will settle down soon. Keep me posted?

      • The Bride said

        Yeah, if it had been his sister it would have been another story and she woudn’t have taken it lying down. His eyes have *touch wood* settled down though the eye drops are continuing. Fingers crossed that yours will too. I really think it’s the pollution, which might be the case with you in Mumbai too. Or stress?

        • Pepper said

          Thankfully my eyes seemed to have settled down too, for now atleast. My drops will go on for another month and then we’ll see. But I am so relieved at the moment.
          No idea if pollution or stress are contributors. While the docs completely blame my internal set up with the auto immune crap, I do think environmental triggers play a role.

  4. Deboshree said

    Pepper, I am here after a long time and this shocked me. Don’t quite know what to say. So I will just say this – take care – and send you a big hug. I’m sure you’ll be fine and, just like your blog title suggests, the Lord will put everything right.

  5. tinu said

    hi,
    Admire your courage. They say when Lord puts you in testing times, he gives you courage to endure also. May you walk distant miles with the Lord…..

    tinu

  6. Smita said

    read your posts yesterday and could not comment immediately (been travelling). And its not been easy for you!! Life surprises us so much no? I am worried that I am fat and that can lead to so many issues and then I envy the lady sitting next to me for being so slim nd fit but then there are things that we won’t even know of that that person might be going through.

    Don’t know if i am making any sense but matter of fact is we don’t know what will happen at the next turn!! Hugs to you keep your spirits up and things will be better!

  7. Meera said

    You rock girl!! Stay positive and brave. I wish from all my heart for you. Loads of Love. God bless you.

  8. Deepa said

    ok now is when I really feel like give you a huge hug and kiss. For being so brave, and so upbeat and so unputdownable. Both of us, we’re two peas in a pod. Nothin’ ever gonna get us down, baby. You’d better believe it peeps!

    With your optimism your recovery will be in full without deadly meds long term. Am sure. Stay cool my sweets.

  9. Nitya said

    pep, hang in there ma. Hopefully with this dose of oral steroids, it should just all go away completely. Adi had to go on Prednisone when he was 3 for a bad case of HSP, another auto immune bitch of a disease. We were terriefied but *knock on wood*, it turned out ok and Predni only helped him.
    btw an easier way of getting those horrid predni doses, would be to mix it with icecream? It helped him and us.
    hang in there, am thinking abt you and channeling healing vibes towards you.
    PS: that was one of my fave hyms from back in school after Our Father who Art in Heaven..

    • Pepper said

      Ah so glad to hear another success story with predni. The icecream would work great with kids, but I think with me, it’ll only make me fat if I have em 3 times a day for months! :(… That steroids is making me gain weight anyway. I still can’t manage to swallow the tablets with water so I have them with a few sips of juice. Hoping I can end this episode soon!
      I love Our Father who art in heaven too!

  10. Jo said

    Tight hugs Pepper.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: